Alert archive / Pennsylvania / Flash Flood Warnings in 2019
Flash Flood Warning 103, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Sep 1, 2019, 9:15 PM EDT for Beaver County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2019, 9:15 PM EDT (01:15 UTC)
- Expired
- Sep 2, 2019, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Beaver County, PA
The radar
The Pittsburgh radar (KPBZ), 20 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1217 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 6.1
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 7:39 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 1, 7:39 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 739 PM EDT Sun Sep 1 2019 .SYNOPSIS... A crossing trough will bring another round of showers and thunderstorms to the region through tonight. A weak front will continue to provide scattered showers and storms for Labor Day. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... 7pm update...showers and some storms continue to blossom across portions of the area. Some development is closely associated with the shortwave trough moving through Ohio. The development further east may be more closely associated with a combination of low-level destabilization, orographic lift and low-level moisture convergence. With the cloud cover and time of day, do not expect most, if not all, of the area to reach convective temperatures. This will make it difficult for parcels to reach the positive energy aloft. This is leading me to believe that the severe threat is becoming more isolated. Higher surface dewpoints continue to slowly overspread the region from the south, so heavy downpours remain a concern. The good news is that, so far, forward speed on the cells is fast enough to keep the risk for flash flooding at a minimal. Lessening instability and the arrival of the mid-level trough axis should decrease shower/storm coverage by 06Z, although the presence of a weak cold front/surface trough should be enough to keep at least scattered showers going through most of the night. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/... The weak surface feature will cross on Monday, with a continued threat of scattered showers and storms. Upper support and wind shear will be weaker than today however, keeping a lid on the coverage and intensity of precipitation. Heavy rain parameters like PWAT and warm cloud depth become less favorable with time as well, suggesting a decreasing heavy rain threat. A few showers may linger southeast of Pittsburgh into Monday evening, but high pressure will otherwise lead to a dry period for Monday night and Tuesday. Temperatures just a bit above climatology can be expected for this period. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... Low chances of showers and thunderstorms return during the Tuesday night/Wednesday period as the next shortwave trough and its cold front pass through. The surface low will remain north of the Canadian border along with the better upper support, and have continued with low PoPs for the most part. High pressure will then dominate underneath northeast CONUS troughing, bringing mostly dry weather along with below-normal temperatures, although a disturbance may approach by the end of the extended period. The model consensus continues to keep any impacts from Hurricane Dorian off to the east. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... A broken line of thunderstorms is currently across eastern Ohio as of 2330Z. This line is expected to move east, providing at least a brief drop in visibilities, although ceiling should remain VFR. Cannot rule out some isolated strong wind gusts with the storms, and issued a COR after the initial TAF issuance to put gusts up to 20 kt with the storms as they move through. Behind the line of storms, expect ceilings to fall around sunrise, with MVFR/IFR ceilings forecast at all locations. Showers will be more scattered overnight after the initial line moves through this evening, and shower activity should ramp up again tomorrow afternoon at most locations. Did not have enough confidence at this time to put in a VCTS mention, although there will certainly be some thunderstorms across the area with the exiting upper-level shortwave. .Outlook... Flight conditions are likely to improve Tuesday as high pressure sits over the Ohio River Valley. A cold front moving across the Great Lakes Wednesday is likely to bring restrictions. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Sep 1, 5:43 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 543 AM EDT Sun Sep 1 2019 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013>015-020>022-029- 031-073-075-WVZ001>004-012-021-509-020945- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 543 AM EDT Sun Sep 1 2019 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and tonight. Isolated severe thunderstorms are possible this afternoon and early evening. Damaging wind is expected to be the main hazard. Locally heavy rain could also result in isolated flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ009-016-023-074-076-WVZ510>514-020945- Garrett-Forest-Jefferson PA-Indiana-Westmoreland Ridges- Fayette Ridges-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 543 AM EDT Sun Sep 1 2019 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 6:42 PM EDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
642 PM EDT Sun Sep 1 2019
OHZ048-057-058-012330-
Guernsey-Coshocton-Muskingum-
642 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT NORTHWESTERN GUERNSEY...SOUTHEASTERN COSHOCTON AND
NORTHEASTERN MUSKINGUM COUNTIES...
At 642 PM EDT, a strong thunderstorm was located near New Concord, or
9 miles east of Zanesville, moving northeast at 25 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Cambridge... New Concord...
Pleasant Grove... Plainfield...
Norwich... Chandlersville...
Bridgeville... Otsego...
Boden... Birmingham...
Salt Fork State Park... Kimbolton...
This includes the following highways...
Interstate 70 in Ohio between mile markers 157 and 178.
Interstate 77 in Ohio between mile markers 46 and 59.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4032 8166 4029 8162 4022 8162 4022 8151
4014 8139 3984 8180 3996 8198
TIME...MOT...LOC 2242Z 220DEG 21KT 3996 8183Special weather statement, Sep 1, 7:32 PM EDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 732 PM EDT Sun Sep 1 2019 OHZ041-PAZ020-WVZ001-020000- Columbiana-Beaver-Hancock- 732 PM EDT Sun Sep 1 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA...NORTHWESTERN BEAVER AND NORTHERN HANCOCK COUNTIES... At 731 PM EDT, a strong thunderstorm was located over Calcutta, or over East Liverpool, moving northeast at 30 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... East Liverpool... Wellsville... Beaver... Calcutta... Ohioville... Midland... Chester... Industry... Patterson Township... Newell... Bridgewater... Fallston... This includes Interstate 376 in Pennsylvania between mile markers 32 and 38. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4057 8064 4066 8069 4078 8038 4070 8029 TIME...MOT...LOC 2331Z 236DEG 26KT 4065 8058
Special weather statement, Sep 1, 7:39 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
739 PM EDT Sun Sep 1 2019
OHZ050-PAZ020-WVZ001-020015-
Jefferson-Beaver-Hancock-
739 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN JEFFERSON...SOUTHWESTERN
BEAVER AND HANCOCK COUNTIES...
At 739 PM EDT, a strong thunderstorm was located near New Cumberland,
or near Weirton, moving northeast at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Weirton... Steubenville...
Toronto... New Cumberland...
New Manchester... Empire...
Stratton... Tomlinson Run State Park...
Raccoon Creek State Park...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4062 8051 4051 8043 4048 8050 4048 8052
4047 8052 4039 8070 4051 8080
TIME...MOT...LOC 2339Z 230DEG 24KT 4049 8068Special weather statement, Sep 1, 7:45 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
745 PM EDT Sun Sep 1 2019
OHZ041-PAZ020-020015-
Columbiana-Beaver-
745 PM EDT Sun Sep 1 2019
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN COLUMBIANA AND NORTHWESTERN
BEAVER COUNTIES...
At 745 PM EDT, a strong thunderstorm was located near Lisbon, or near
Wellsville, moving northeast at 35 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
East Palestine... Calcutta...
Rogers... Beaver Creek State Park...
Negley...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4077 8042 4065 8073 4073 8080 4085 8052
4085 8049
TIME...MOT...LOC 2345Z 235DEG 28KT 4069 8071Special weather statement, Sep 1, 8:19 PM EDT, 56 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 819 PM EDT Sun Sep 1 2019 PAZ007-008-020045- Venango-Mercer- 819 PM EDT Sun Sep 1 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT EAST CENTRAL MERCER AND SOUTHWESTERN VENANGO COUNTIES... At 818 PM EDT, a strong thunderstorm was located 8 miles north of Grove City, moving northeast at 30 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Franklin... Sugarcreek... Stoneboro... Seneca... Polk... Sandy Lake... Kennerdell... Jackson Center... Barkeyville... Utica... Cranberry Township... Maurice K Goddard State Park... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 123 and 129. Interstate 80 in Pennsylvania between mile markers 21 and 27. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4118 8012 4134 8021 4152 7981 4127 7966 TIME...MOT...LOC 0018Z 245DEG 25KT 4127 8011
Special weather statement, Sep 1, 8:32 PM EDT, 43 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 832 PM EDT Sun Sep 1 2019 PAZ013-014-020-020100- Butler-Lawrence-Beaver- 832 PM EDT Sun Sep 1 2019 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHERN LAWRENCE AND WEST CENTRAL BUTLER COUNTIES... At 832 PM EDT, a strong thunderstorm was located over Ellwood City, or 7 miles north of Beaver Falls, moving northeast at 30 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Beaver Falls... Ellwood City... Meridian... Zelienople... Patterson Township... Big Beaver... New Beaver... West Mayfield... Ellport... Prospect... Plain Grove Township... Koppel... This includes the following highways... Pennsylvania Turnpike between mile markers 3 and 18. Interstate 79 in Pennsylvania between mile markers 89 and 106. Interstate 376 in Pennsylvania between mile markers 31 and 33. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4073 8037 4091 8048 4106 8009 4086 7996 TIME...MOT...LOC 0032Z 244DEG 24KT 4086 8030
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 8:08 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 52 min |
| Sep 1, 8:19 PM EDT | Special Weather Statement | PBZ | Venango | 26 min |
| Sep 1, 8:26 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 49 min |
| Sep 1, 8:32 PM EDT | Special Weather Statement | PBZ | Lawrence | 28 min |
| Sep 1, 8:42 PM EDT | Areal Flood Advisory | PBZ | Beaver | 3 hr |
| Sep 1, 8:55 PM EDT | Areal Flood Advisory | PBZ | Lawrence | 3 hr |
| Sep 1, 9:24 PM EDT | Flash Flood Warning | PBZ | Mercer, Venango | 3 hr |
| Sep 1, 10:03 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Sep 1, 11:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 38 min |
| Sep 1, 11:40 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Washington | 65 min |
| Sep 2, 12:46 AM EDT | Special Weather Statement | PBZ | Armstrong, Fayette, Indiana, Westmoreland | 59 min |
| Sep 2, 12:59 AM EDT | Areal Flood Warning | PBZ | Allegheny | 3 hr |
| Sep 1, 8:15 PM EDT | Areal Flood Advisory | PBZ | Columbiana, Jefferson | 3 hr |
| Sep 1, 10:26 PM EDT | Special Weather Statement | PBZ | Guernsey | 34 min |
| Sep 1, 11:15 PM EDT | Special Weather Statement | PBZ | Belmont | 45 min |
| Sep 1, 11:55 PM EDT | Special Weather Statement | PBZ | Belmont, Monroe | 50 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.